Sections

Gowanus Lounge’s Guskind OD’d

The Brooklyn Paper
Share on TwitterTweet
Share on Facebook
Subscribe

Don’t miss our updates:

Robert Guskind, the prolific yet troubled force behind the Gowanus Lounge Web site, died of “an accidental overdose” from a combination of prescription medications, the city’s medical examiner said.

Guskind’s March death was caused by “acute intoxication from the combined effects” of a painkiller an antidepressant, and an anti-anxiety drug. He was 50 years old.

It took the medical examiner several months to complete the toxicology tests that found the painkiller hydrocodone, bupropion (often used to help adults quit smoking), and diazepam (the generic name of Valium), circulating at lethal levels in Guskind’s system.

The three drugs are central nervous system depressants. They lead to drowsiness and, at high enough intake, can stop breathing.

It was not clear if Guskind had prescriptions for any of the drugs, but according to the assistant director of the emergency room at Long Island College Hospital, it would not be unusual for a doctor to administer them to a patient simultaneously.

“In the short course, I frequently prescribe [hydrocodone and Valium],” said Dr. Brian Blaufeux. Patients with back pain, for instance, could get the hydrocodone because it alleviates aching, and Valium, because it’s a muscle relaxer. “It’s certainly not uncommon for these to be prescribed together.”

Yet an inadvertent overdose is not a likely risk if the patients observe their recommended dosage, Blaufeux said.

“These two should not lead you to stop breathing,” he told The Brooklyn Paper.

But that appears to be what happened to the journalist, who was best known for his impassioned opposition to overdevelopment and obsession with discarded couches, which he diligently chronicled in photographs on GowanusLounge.com. In particular, he was fascinated with the transformation of Williamsburg, Coney Island and the area around the Gowanus Canal.

According to many, his death and, with it, the disruption of his popular Web site, have left a gaping hole in Brooklyn’s blogosphere.

One of his prophecies came to fruition in August when a warehouse near the Gowanus Canal partially collapsed.

“This thing has wall collapse written all over it,” the late great journalist said. He urged, “Do not go near this thing.”

Updated 5:14 pm, July 9, 2018
Today’s news:
Share on TwitterTweet
Share on Facebook
Subscribe

Don’t miss our updates:


Reasonable discourse

Frank from West Side says:
Bupropion is a central nervous system depressant? When I took it, it sure felt like a stimulant. But as to the valium and hydrocodone, did he also perhaps have alcohol in his system, which can combine with those two in lethal fashion.
Sept. 2, 2009, 7:55 pm
Ed from Slope says:
to mike from park slope:
Go stuff it.
Sept. 2, 2009, 8:41 pm
machine from gpoint says:
"'acute intoxication from the combined effects' of a painkiller and two antidepressants."

there is only one antidepressant in this list (buproprion). diazepam is a benzodiazepine, which is a muscle relaxant and a mild anxiolytic. it is not indicated for depression.

the terminology can be confusing, though, as all three are indeed CNS depressants (as stated in the article).
Sept. 2, 2009, 10:09 pm
Helga from DC says:
My heart goes out to his wife, mother and friends.
Dec. 22, 2009, 11:58 pm

Comments closed.

First name
Last name
Your neighborhood
Email address
Daytime phone

Your letter must be signed and include all of the information requested above. (Only your name and neighborhood are published with the letter.) Letters should be as brief as possible; while they may discuss any topic of interest to our readers, priority will be given to letters that relate to stories covered by The Brooklyn Paper.

Letters will be edited at the sole discretion of the editor, may be published in whole or part in any media, and upon publication become the property of The Brooklyn Paper. The earlier in the week you send your letter, the better.

Keep it local!

Stay in touch with your community. Subscribe to our free newsletter: